Virginia, 2020

Hail in Virginia, April 26, 2020

April 26, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with low pressure and a cold front produced large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with low pressure and a cold front produced large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 26, 8:55 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 26, 8:55 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
955 PM EDT Sun Apr 26 2020

.SYNOPSIS...
Low pressure will move across Virginia this afternoon, and shift
off the Delmarva coast tonight, with a trailing cold front
crossing the local area. High pressure builds across the region
Monday afternoon through Monday night, then becomes centered off
the southeast coast on Tuesday as a weak warm front lifts
through the Ohio Valley.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 945 PM EDT Sunday...

The heavy rain showers that moved across the Richmond area this
evening have weakened as they approached the Chesapeake Bay.
Only light rain showers are expected across the VA and MD
Eastern shore early tonight. Thunderstorm that developed across
central NC have held together as the track northeast. Some of
these storm have the chance to produce wind gusts 30-40 mph and
pea size hail as they continue to track northeast across
southeast VA and northeast NC. These storms will likely weaken
as they move towards Norfolk tonight.

After any convection wanes later in the evening, dry conditions
with partly cloudy skies will prevail. Then after 06Z, as the
upper trough moves in from the WNW, PoPs will again increase
from NW to SE through 12Z/ Mon AM. Best lift associated with sfc
moisture convergence and the upper cold pool looks to be located
across the NE 1/2 of the area and will have PoPs in the high
chance to likely range in these areas, with PoPs 30-40% or lower
elsewhere (and 20% or less across the far south through 12Z as
the trough will be slower to arrive). Lows fall into the mid
40s N and W to the low 50s SE.

During the day Mon, the sfc low will push well off the mid-
Atlantic coast and the main trough axis aloft will be sliding
off the coast after 12Z. There will still be enough low-mid
level moisture for 20-30% PoPs along the coast through the late
morning or early aftn and skies will be mostly cloudy E of I-95
through midday. Becoming mostly sunny in the aftn well inland,
and partly sunny closer to the coast. Breezy NW winds will gust
to 30 mph and it will be fairly cool with highs ranging from
the upper 60s south central VA/interior NE NC to the upper 50s
on the MD eastern shore.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 400 PM EDT Sunday...

Continued dry on Monday night with low temps dropping into the
low/mid 40s. Skies will be mostly clear in the evening, with
increasing clouds late.

For Tuesday, models in good agreement that an upper level ridge
will move in from the W. The models have been fairly consistent
at showing an area of moisture from ~850mb to 700mb associated
with warm advection in this layer. At the sfc, a warm front
(weak) is progged to lift N through the local area as sfc low
pressure moves from the upper MS valley to the Great Lakes. Will
continue with ~20% PoPs Tue aftn/evening over the N, with dry
conditions for the southern 1/2 of the CWA. Temperatures could
show a fairly large gradient across the area depending on the
exact timing/location of the front. For now, will have highs
ranging from the mid 70s interior NE NC to the lower 60s on the
MD eastern shore. Not as cool Tuesday night with lows in the
upper 40s and low/mid 50s with winds becoming southerly. For
Wed, the local area should be in the warm sector with the
possible exception of the NE zones. Generally looking to be a
dry/warm day with increasing clouds and the potential for late
aftn showers/tstms as a cold front approaches from the W. Will
have PoPs to 30-50% by later aftn along/W of I-95, tapered to
20% or less towards the coast. Highs will be mostly in the upper
70s to lower 80s, except cooler on the eastern shore (upper 60s
to low-mid 70s) and over the NW (mid 70s).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Models are still in good agreement that a trough will drops south
out of Canada and deepens across the northern Plains and move east
Wednesday into Friday.

The upper level and surface low pressure will be slow to track east
across southeast Michigan and southern Ontario Thursday. A cold
front will extend well southeast of the center of the from southeast
Ontario to the Florida panhandle, with rain/thunderstorms. An area
of rain and thunderstorm will move across the southern Mid-Atlantic
Wednesday night into Thursday morning along the cold front. Since
models continue to show a line of rain and thunderstorms moving
across the region, Pops have been increased to 90-100% for the
entire area Wednesday night into Thursday. Low temperatures on
Wednesday night/Thursday morning will be in the 55-65 degrees. The
weakening upper level low and weak sfc low pressure will continue to
track east across northern New England Thursdays into Friday.
Shortwave troughs will be rotating around the parent upper low
pressure, with a couple shortwaves moving across the region. This
will keep chances of showers in the forecast for Thursday and Friday
(Pops 20-30%). High temperatures Thursday will likely reach the low
70s.  Cooler and drier air will move into the area Thursday
afternoon, low temperatures Thursday and Friday morning are expected
to be in the mid to upper 40s inland and low 50s along the coast.
High temperatures on Friday will be in the mid to upper 60s.

A ridge aloft will begin to build across the Mississippi River
Valley late next week. Sfc high pressure will be centered across the
northern gulf coast Friday and Saturday. At this time, the beginning
part of next week will have pleasant weather, dry and high in the
70s.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 800 PM EDT Sunday...

Generally VFR around the area this evening, for the exception
of ares under a thunderstorm or heavy rain shower. Tempo group
was added to KSBY for MVFR CIGs (1000-1500 ft) as a weak
boundary drops south of the Delaware border. Clouds will move in
from the north tonight and pivot around a low pressure system
off the New Jersey coast. MVFR CIGs will move over KRIC between
09-16z (possible IFR CIGs between 09z and 12z Monday). MVFR and
IFR condition are expected for most of tonight and through late
morning Monday at KSBY. For KECG/KPHF/KORF, MVFR is expected for
much of Monday morning. As the low pressure pulls away from the
area, VFR condition will return for Monday afternoon.

Dry/VFR Monday night/Tuesday AM. A weak warm front will bring
more clouds and possibly a passing shower to the northern areas
Tue, but flight restrictions are not expected. VFR Tue night
through most of Wed, then another chc of showers arrives by
later Wednesday/Wednesday night as low pressure and a cold
front approach from the W. Unsettled conditions linger into
Thursday with an upper level trough over the region.

&&

.MARINE...
As of 355 PM EDT Sunday...

Afternoon surface analysis reveals two areas of low pressure: one
over nrn WV and a secondary low just off the nrn Mid-Atlantic
coast. The associated warm front that struggled to move north
of the marine area today is now just N of the waters. Winds are
W-SW at 10-15 kt (sustained) with a few gusts to ~20 kt noted on
the south/west side of the Lower Ches Bay, York/James Rivers,
and Currituck Sound. The SCA that was in effect for these areas
that have been seeing occasional 20 kt gusts has been dropped
but will cover the threat with an MWS through 23z/7 PM this
evening. This was done to avoid having a double SCA headline in
place in addition to the fact that wind gusts have not
frequently been reaching 20 kt. Solid SCAs are anticipated
starting Monday AM. Seas are ~5 ft N/4 ft S. Wind gusts on the
south/west side of the Lower Bay, rivers, and Currituck Sound
temporarily decrease this evening as mixing over land
diminishes.

The aforementioned secondary low is progged to deepen as it tracks
northeastward tonight while the parent low currently over nrn WV
weakens. This will drag a cold front through the waters (from N to
S) late tonight into Monday morning. Latest 12z/26 guidance is
slower w/ the FROPA than past model runs. Timing of the FROPA looks
to be 05-08z/1-4 AM over nrn marine zones and 08-11z/4-7 AM over srn
marine zones. Winds turn to the NW and quickly increase to
20-25 kt on the bay/ocean shortly after the FROPA. Will likely
see gusts to 30 kt, especially on the Ches Bay/coastal waters S
of Parramore Island. Expect 15-20 kt winds w/ gusts to 25 kt on
the rivers/Currituck Sound. Therefore, SCAs have been issued for
all marine zones from 08-11z Mon through 22z Mon (end of the
3rd period). Seas likely remain in the 4-5 ft range through
Monday given the offshore component to the sfc flow. Waves on
the Ches Bay build to 3-4 ft in most areas by mid-late Monday
morning. Could see winds linger above SCA thresholds through
00-03z Tue, but not enough confidence to extend headlines attm
and will allow future shifts to assess trends and refine
headlines as needed.

Winds diminish to below SCA thresholds Mon night (and likely
remain that way through Tue night) as high pressure settles into
the area. Another area of low pressure is progged to slowly
track ewd through the Great Lakes from Wed-Thu. S-SE winds
increase late Wed as the pressure gradient tightens ahead of the
approaching (trailing) cold front. Seas likely build to 5-8 ft
by Wed night. SCAs are looking increasingly likely (especially
for the ocean) from late Wed-Wed night (and possibly into
Thursday). The trailing cold front crosses the area on
Thursday, allowing winds to turn to the SW then W.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 6 PM EDT Monday for
     ANZ630>632-634>638.
     Small Craft Advisory from 7 AM to 6 PM EDT Monday for ANZ633-
     654-656-658.
     Small Craft Advisory until 6 PM EDT Monday for ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...CP/LKB
SHORT TERM...LKB/RHR
LONG TERM...CP
AVIATION...LKB/RHR
MARINE...ERI/MPR
Hazardous weather outlook, Apr 26, 9:51 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1051 PM EDT Sun Apr 26 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-280300-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1051 PM EDT Sun Apr 26 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 26, 9:42 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1042 PM EDT Sun Apr 26 2020

VAZ093-095>097-270315-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
1042 PM EDT Sun Apr 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISLE OF WIGHT ...THE
NORTHWESTERN CITY OF CHESAPEAKE...THE SOUTHWESTERN CITY OF PORTSMOUTH
AND THE NORTHEASTERN CITY OF SUFFOLK...

At 1041 PM EDT, a strong thunderstorm was located over Windsor,
moving northeast at 40 mph.

Wind gusts between 30 to 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Smithfield, Windsor, Downtown Suffolk, Churchland, Chesapeake,
Portsmouth, Suffolk, Driver, Bowers Hill, Crittenden, Cradock, Kings
Fork, Western Branch, Carrollton, Longview, Benns Church,
Huntersville, Chuckatuck, Wilroy and Kilby.

People at Obici Hospital, and Belle Harbour Hospital should seek safe
shelter immediately!

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3680 7684 3702 7650 3701 7648 3686 7636
      3686 7637 3685 7636 3684 7637 3684 7635
      3679 7631 3669 7673
TIME...MOT...LOC 0241Z 243DEG 40KT 3677 7674

44
Special weather statement, Apr 26, 9:44 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1044 PM EDT Sun Apr 26 2020

VAZ095-097-098-270315-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1044 PM EDT Sun Apr 26 2020

...A STRONG THUNDERSTORM WILL AFFECT ...THE CITY OF NORFOLK...THE
NORTHEASTERN CITY OF CHESAPEAKE...THE EASTERN CITY OF PORTSMOUTH AND
THE NORTHWESTERN CITY OF VIRGINIA BEACH...

At 1044 PM EDT, a strong thunderstorm was located over Norfolk State
University, moving northeast at 35 mph.

Wind gusts between 30 to 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Virginia Beach, Virginia Wesleyan University, Old Dominion
University, Downtown Norfolk, Regent University, Kempsville, Downtown
Portsmouth, Norfolk State University, Norfolk, Chesapeake,
Portsmouth, Norfolk International, Ghent, Norview, Cradock, South
Norfolk, Rudee Heights, Portlock, Princess Anne Plaza and Greenbrier.

People at Chesapeake Regional Medical Center, Military Circle, NMRTC
Portsmouth, and Sentara Princess Anne Hospital should seek safe
shelter immediately!

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3708 7591 3706 7592 3705 7597 3698 7599
      3693 7594 3690 7594 3681 7592 3672 7630
      3689 7638 3697 7619 3695 7609 3697 7605
      3704 7598 3706 7599 3711 7586 3710 7586
TIME...MOT...LOC 0244Z 248DEG 27KT 3684 7626

44
Local storm report, Apr 26, 9:59 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1059 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             3 W KEMPSVILLE          36.85N 76.21W
04/26/2020  M0.50 INCH       CITY OF NORFOLK    VA   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Apr 26, 10:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     HAIL             3 S NORFOLK INTERNATION 36.86N 76.20W
04/26/2020  M0.75 INCH       CITY OF NORFOLK    VA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 26, 10:01 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1101 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             1 S DOWNTOWN PORTSMOUT  36.82N 76.31W
04/26/2020  E0.70 INCH       CITY OF PORTSMOUTH VA   BROADCAST MEDIA

&&
Local storm report, Apr 26, 10:02 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1102 PM EDT SUN APR 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             2 SSE NORFOLK INTERNATI 36.87N 76.19W
04/26/2020  M0.70 INCH       CITY OF VIRGINIA BEVA   TRAINED SPOTTER

&&

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Virginia Beach (C)

When
April 26, 10:02 PM EST
Where
Virginia Beach (C) County, 1.8 mi ENE of Ocean Park
Measured
1 in hail
Reported by
Public
Coordinates
36.910, -76.070

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888283.